Alert archive / Nebraska / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 129, NWS Cheyenne, WY

July 23, 2008Scotts Bluff County, Sioux County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 23, 2008, 5:59 PM MDT for Scotts Bluff County, Sioux County, Nebraska. It was in force for 33 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 23, 2008, 5:59 PM MDT (23:59 UTC)
Expired
Jul 23, 2008, 6:32 PM MDT
In force
33 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon

Counties Scotts Bluff County, NE, Sioux County, NE

The radar

The Cheyenne radar (KCYS), 145 km from the middle of the area, began a volume at 00:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 23, 6:01 PM MDTTSTM WND GST 57Scottsbluff, NE
Jul 23, 6:01 PM MDTTSTM WND GST 63Scottsbluff, NE
Jul 23, 6:10 PM MDTTSTM WND GST 63Scottsbluff, NE
Jul 23, 6:15 PM MDTTSTM WND DMG9 N Minatare, NESTRONG WINDS BROKE TOP OFF OF A 20FT POPLAR TREE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 12.0 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2008-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 126 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2008-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 112 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
126 J/kg
Mixed-layer CIN
-169 J/kg
Mixed-layer LCL
1692 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
112 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KCYS 232359
SVRCYS
NEC157-165-240045-
/O.NEW.KCYS.SV.W.0129.080723T2359Z-080724T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
559 PM MDT WED JUL 23 2008

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN SCOTTS BLUFF COUNTY IN THE PANHANDLE OF NEBRASKA...
  THIS INCLUDES THE CITY OF SCOTTSBLUFF...
  SOUTHERN SIOUX COUNTY IN THE PANHANDLE OF NEBRASKA...

* UNTIL 645 PM MDT

* AT 557 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR RATTLESNAKE HILL...OR 14 MILES NORTHWEST OF
  SCOTTSBLUFF...AND MOVING EAST AT 24 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LAKE ALICE BY 620 PM...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
CHEYENNE AT 1-800-269-6220.

LAT...LON 4240 10350 4184 10349 4184 10403 4238 10403
TIME...MOT...LOC 2359Z 268DEG 21KT 4204 10378

$$

DAUGHERTY
2 follow-up statements
000 
WWUS55 KCYS 240022
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
622 PM MDT WED JUL 23 2008

NEC157-165-240045-
/O.CON.KCYS.SV.W.0129.000000T0000Z-080724T0045Z/
SCOTTS BLUFF NE-SIOUX NE-
622 PM MDT WED JUL 23 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM MDT
FOR SOUTHERN SIOUX AND NORTHERN SCOTTS BLUFF COUNTIES...

AT 618 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR RATTLESNAKE HILL...OR 15 MILES NORTH OF SCOTTSBLUFF...
MOVING EAST AT 19 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL SOUTHEASTERN SIOUX COUNTY AT 640 PM

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
CHEYENNE AT 1-800-269-6220.

LAT...LON 4240 10350 4184 10349 4184 10403 4238 10403
TIME...MOT...LOC 0022Z 245DEG 17KT 4209 10365

$$

DAUGHERTY
000 
WWUS55 KCYS 240032
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
632 PM MDT WED JUL 23 2008

NEC157-165-240042-
/O.CAN.KCYS.SV.W.0129.000000T0000Z-080724T0045Z/
SCOTTS BLUFF NE-SIOUX NE-
632 PM MDT WED JUL 23 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN SIOUX AND NORTHERN
SCOTTS BLUFF COUNTIES IS CANCELLED...

THE STORM HAS DECREASED IN INTENSITY AND IS NO LONGER SEVERE.
THEREFORE...THE WARNING HAS BEEN CANCELLED.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
CHEYENNE AT 1-800-269-6220.

LAT...LON 4240 10350 4184 10349 4184 10403 4238 10403
TIME...MOT...LOC 0032Z 245DEG 17KT 4211 10359

$$

DAUGHERTY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 1:15 PM MDT, 4 hours 44 minutes earlier.

Area forecast discussion, Jul 23, 1:15 PM MDT, 4 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
115 PM MDT WED JUL 23 2008

.SHORT TERM...TONIGHT THRU THU NIGHT...MOIST AIRMASS REMAINS IN
PLACE OVER MUCH OF FAR SE WY INTO THE NEB PNHNDL.  HEATING HAS BEEN
SLOWED SOME IN THE PNHNDL DUE TO MRNG CLDS...BUT MOST AREAS GETTING
GOOD SUNSHINE AT MIDDAY.  LOW LEVEL CONVERGENCE ZONE HAS SHIFTED E
TO ALONG THE CWA BORDER FROM CDR-SNY.  MOISTURE PLUME IN MID LEVELS
HAS REMAINED OVER SE WY INTO THE PNHNDL...WITH FIRST BATCH OF STORMS
GOING UP IN THIS BAND OFF THE NRN CO MTNS/FOOTHILLS AND MOVING
GENERALLY ENE.  CAP WILL BREAK IN THE PNHNDL LATER THIS AFTN AND
EXPECT A BOX OVER MAINLY ERN PARTS OF THE AREA.  WATER VAPOR
SATELLITE PICTURES SHOW A WEAK FTR OVER UT AT MIDDAY MOVG NE.  FTR
APPEARS TO BE ASSOCD WITH A WEAK JET STREAK ON THE EAST SIDE OF THE
PAC NW UPPER TROF WHICH IS COMING ASHORE.  MODELS CONT TO SHOW
STORMS BREAKING OUT OVER WRN/NRN SXNS OF THE AREA LATER THIS
AFTERNOON AND OVERNIGHT DUE TO THIS FTR.  CONSIDERED A FLASH FLOOD
WATCH BUT LOOKS LIKE THE FLOW ALOFT ESPECIALLY OVER CNTRL/NRN SXNS
HAS INCREASED QUITE A BIT SINCE YDA IN WAKE OF UPPER TROF THAT MOVED
THRU OVERNIGHT MAINLY TO OUR N.  STORMS WILL BE SLOWEST MOVING IN
THE SOUTHEAST QTR OF THE AREA.  AFTER TONIGHTS STORMS...EXPECT
ANOTHER ROUND OF STORMS FOR THU...ALTHO MAY NOT BE QUITE AS WDSPRD
AS THE LAST FEW NIGHTS.  LOW LEVEL MSTR REMAINS IN PLACE AND IN FACT
MAY BE SPRDG WWD ON ENE WINDS THU AFTN INTO THE LARAMIE RANGE
FOOTHILLS.  MODELS AGAIN CONSISTENT ON SHOWING SOME LINGERING SHWRS
OR STORMS LATE INTO THE NIGHT ON THU MAINLY NERN PART OF AREA.
WITH DECENT HEATING IN THE MORNING THRU EARLY AFTERNOON...TEMPS ON
THU SHOULD BE SIMILAR TO TODAY...STILL ON THE WARM-HOT SIDE.

.LONG TERM...FRIDAY THROUGH WEDNESDAY....THE LONGWAVE RIDGE WILL
BEGIN TO STRENGTHEN ON FRIDAY...BUT NOT ENOUGH TO QUASH THE
INSTABILITY THAT WILL BE BROUGHT ON BY SURFACE HEATING...ALONG WITH
BOTH UPSLOPE AND MONSOONAL MOISTURE. SCATTERED STORMS ARE A GOOD BET
THAT AFTERNOON. SATURDAY SHOULD SEE MORE OF THE SAME ONLY WARMER.
BY SUNDAY THE MID AND UPPER LEVELS WILL BE WARM ENOUGH TO CAP MOST
ACTIVITY...SO HAVE LOWERED POPS TO ONLY SLIGHT CHANCE. MODELS
REMAIN ALIGNED...EVEN ENSEMBLE MEMBERS ARE NARROWLY SPREAD...THROUGH
THE LONG TERM. HIGH CONFIDENCE IN FURTHER BUILDING WESTERN CONUS
RIDGE THAT WILL MAKE THE 90S DEGREE MARK LIKELY ALL NEXT WEEK IN
CHEYENNE...WITH TRIPLE DIGITS LIKELY IN PORTIONS OF THE PANHANDLE.
ISOLATED STORMS WILL DEPEND ON RIPPLES IN THE FLOW...SO HAVE
INCLUDED SLIGHT CHANCE EACH DAY.

&&

.AVIATION...BRIEF MVFR VSBYS IN STGR TSTMS MAINLY OVER THE PNHNDL
THIS EVENG...WITH SOME PTCHY MVFR CIGS FORMING LATE TONIGHT AND
LINGERING EARLY THU MRNG AGAIN MAINLY AFFECTING CDR...BFF AND SNY.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

LONG TERM....SOWKO
Hazardous weather outlook, Jul 23, 9:40 AM MDT, 8 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
940 AM MDT WED JUL 23 2008

NEZ001>003-019>021-054-055-WYZ059-060-067>070-241045-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-CONVERSE-NIOBRARA-PLATTE-GOSHEN-CHEYENNE FOOTHILLS-
PINE BLUFFS-
940 AM MDT WED JUL 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP TO THE EAST OF THE LARAMIE
RANGE THIS AFTERNOON AND CONTINUE THROUGH THIS EVENING.  A FEW OF
THE STORMS COULD BECOME STRONG AND PRODUCE LARGE HAIL...WIND GUSTS
TO 60 MPH...HEAVY RAIN AND DEADLY LIGHTNING.  AREAS MOST LIKELY TO
SEE THE STRONGER STORMS WOULD BE THE CENTRAL AND NORTHERN PARTS OF
THE AREA...OR GENERALLY NORTH OF A LINE FROM BRIDGEPORT NEBRASKA TO
CHUGWATER WYOMING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS WILL BE OVER THE
AREA EACH DAY.  SOME OF THE STORMS COULD AGAIN PRODUCE SEVERE
WEATHER ON THURSDAY.  SEVERE STORMS ARE LESS LIKELY FRIDAY THROUGH
TUESDAY...BUT THOSE THAT FORM WILL PRODUCE HEAVY RAIN...GUSTY WINDS
AND SMALL HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WYZ061>066-241045-
SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-NORTH LARAMIE RANGE-
LARAMIE VALLEY-LARAMIE RANGE-
940 AM MDT WED JUL 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP OVER SOUTH CENTRAL WYOMING
THIS AFTERNOON AND CONTINUE THROUGH THIS EVENING.  THE STORMS ARE
NOT EXPECTED TO BE SEVERE...BUT MODERATE RAINFALL...SMALL HAIL AND
WIND GUSTS TO 45 MPH ARE POSSIBLE WITH THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS WILL BE
OVER THE AREA EACH DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Local storm report, Jul 23, 1:50 PM MDT, 4 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHEYENNE WY
150 PM MDT WED JUL 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HAIL             8 W CHUGWATER           41.76N 104.98W
07/22/2008  E1.00 INCH       PLATTE             WY   PUBLIC

            PEA TO LARGE MARBLE WITH A FEW QUARTER SIZED STONES.

0455 PM     FLASH FLOOD      5 SE CHUGWATER          41.70N 104.75W
07/22/2008                   PLATTE             WY   PUBLIC

            FLASH FLOODING, MEADOWS FLOODED AND FENCES WASHED OUT.

0500 PM     TSTM WND DMG     3 NE SCOTTSBLUFF        41.90N 103.62W
07/22/2008                   SCOTTS BLUFF       NE   TRAINED SPOTTER

            30FT X 80FT STORAGE BUILDNG LOST ROOF. 60FT LONG WOOD
            FENCE DOWN. COTTONWOOD TREE FELL INTO HOUSE.80MPH GUST
            MEASURED BY DAVIS EQUIPMENT. 1.70 INCHES OF RAIN.LOTS OF
            FLOODED AREAS.

0515 PM     FLASH FLOOD      SCOTTSBLUFF             41.87N 103.66W
07/22/2008                   SCOTTS BLUFF       NE   EMERGENCY MNGR

            9 HOMES IN WINTER CREEK ESTATES WITH FLOOD DAMAGE.

0523 PM     TSTM WND DMG     3 E SCOTTSBLUFF         41.87N 103.60W
07/22/2008                   SCOTTS BLUFF       NE   EMERGENCY MNGR

            TREES AND FENCE POSTS BLOWN DOWN ALONG NORTH AIRPORT
            ROAD/COUNTY 25.

0528 PM     TSTM WND GST     SCOTTSBLUFF             41.87N 103.66W
07/22/2008  M79.00 MPH       SCOTTS BLUFF       NE   ASOS

            OTHER GUSTS AT THE AIRPORT WERE 64 MPH AT 2323Z...70 MPH
            AT 2340Z. POLICE IN SCOTTSBLUFF REPORTED TREES DOWN WITH
            MANY FLOODING ISSUES AROUND THE AREA. AT 626 PM A COOP
            OBSERVER 5MI NE OF SCOTTSBLUFF REPORTED CROPS STRIPPED BY
            HAIL BUT DID NOT KNOW HAIL SIZE. WND BLEW AWAY A SMALL
            BUILDING THAT WAS NOT ANCHORED DOWN. HE HAD SOME ROOF
            DAMAGE, SOME TREES DOWN, AND POWER POLES DOWN. 5 HUGE
            TREES DOWNED, TAKING OUT POWER POLES LOCATED ON NORTH
            SUGAR FACTORY ROAD, 12TH AVE, SPRUCE AND EVERGREEN DR.

0535 PM     HAIL             6 NW HEMINGFORD         42.38N 103.16W
07/22/2008  E0.88 INCH       BOX BUTTE          NE   TRAINED SPOTTER

            MARBLE TO NICKEL SIZED HAIL, 1.3 INCHES OF RAIN. WATER
            WAS RUNNING THROUGH THE CANYONS IN THE AREA.

0545 PM     HEAVY RAIN       2 NE HEMINGFORD         42.34N 103.05W
07/22/2008  M0.75 INCH       BOX BUTTE          NE   CO-OP OBSERVER

            NO HAIL WITH TSTMS.

0600 PM     HAIL             12 NW HEMINGFORD        42.44N 103.24W
07/22/2008  E0.88 INCH       DAWES              NE   PUBLIC

            STRONG WINDS, 1.75 INCHES OF RAINFALL. HAIL CHEWED UP
            CROPS BAD.

0720 PM     HAIL             BAYARD                  41.76N 103.32W
07/22/2008  M1.25 INCH       MORRILL            NE   PUBLIC

0727 PM     HAIL             BAYARD                  41.76N 103.32W
07/22/2008  M1.25 INCH       MORRILL            NE   PUBLIC

            SOME MARBLE SIZED.

0728 PM     HAIL             BAYARD                  41.76N 103.32W
07/22/2008  M0.75 INCH       MORRILL            NE   PUBLIC

            HEAVY RAIN.

0741 PM     HAIL             BRIDGEPORT              41.67N 103.10W
07/22/2008  M1.75 INCH       MORRILL            NE   FIRE DEPT/RESCUE

            SOME NICKLE SIZED. WATCHING DITCHES WITH HIGH WATER.

0745 PM     LIGHTNING        2 SE BAYARD             41.74N 103.30W
07/22/2008                   MORRILL            NE   PUBLIC

            GRASS FIRE STARTED BY LIGHTNING STRIKE NEAR MCGREW.

0750 PM     FLASH FLOOD      BRIDGEPORT              41.67N 103.10W
07/22/2008                   MORRILL            NE   LAW ENFORCEMENT

            LOCAL PD CALLED TO REPORT FLOODING ON MANY AREA ROADS.

0803 PM     FLASH FLOOD      3 ENE SCOTTSBLUFF       41.88N 103.61W
07/22/2008                   SCOTTS BLUFF       NE   TRAINED SPOTTER

            COUNTY ROADS J,K AND 24 FLOODED. WATER DAMAGE WASHED OUT
            ROADS - ESTIMATED 20K TO REPAIR. HOMES IN THAT AREA WITH
            FLOODED BASEMENTS. AFFECTED AREA IS APPX 3.4 MI NORTH AND
            EAST OF SCOTTSBLUFF AND COVERS APPX 6 MILES.

0845 PM     HEAVY RAIN       11 WNW HARRISBURG       41.61N 103.94W
07/22/2008  E3.00 INCH       BANNER             NE   PUBLIC

0845 PM     TSTM WND DMG     11 WNW HARRISBURG       41.61N 103.94W
07/22/2008                   BANNER             NE   PUBLIC

            LARGE TREE AND LARGE SECTION OF LIVING WIND BREAK BLOWN
            DOWN.

&&

AAH

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 7:24 PM MDTSevere Thunderstorm WarningCYSMorrill51 min
Jul 22, 7:35 PM MDTFlash Flood WarningCYSMorrill4 hr
Jul 22, 8:40 PM MDTSevere Thunderstorm WarningCYSBanner, Scotts Bluff50 min
Jul 22, 9:07 PM MDTTornado WarningCYSBanner23 min
Jul 22, 9:27 PM MDTSevere Thunderstorm WarningCYSBanner, Morrill29 min
Jul 23, 5:22 PM MDTSevere Thunderstorm WarningCYSSioux38 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.